MAUDE Adverse Event Report: MEDACTA INTERNATIONAL SA GENERAL SPHERE INSTRUMENT SET; SURGICAL INSTRUMENT FOR KNEE

MEDACTA INTERNATIONAL SA GENERAL SPHERE INSTRUMENT SET; SURGICAL INSTRUMENT FOR KNEE
Catalog Number 11.01001
Medical Device Problem Code Material Fragmentation (1261)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 02/21/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Batch review performed on 21 march 2019: lot 1810892: (b)(4) items manufactured and released on 16-jan-2019.Expiration date: 2024-01-01.No anomalies found related to the problem.To date, (b)(4) items of the same lot have been already sold without any other similar reported event.Considering the (b)(4), no other similar event has ever been reported.Additional component that broke off during surgery: gmk sphere insert set i5l-t5 ref 11.01025 (lot 1812071): (b)(4) items manufactured and released on 16-jan-2019.Expiration date: 2023-12-19.No anomalies found related to the problem.To date, (b)(4) items of the same lot have been already sold without any other similar reported event.Considering the (b)(4), no other similar event has ever been reported.Preliminary investigation performed by r&d project manager: according to what reported by the surgeon, the cause of the impactor breakage was probably due to a very hard bone; in this situation, the surgeon probably needed to apply excessive force during impactions with also the risk of misalignment during the keel preparation.The handle is intended to be impacted in its long axis.Improper impaction direction can overload the connection with a bending stress with the consequent risk of breakage of the handle-tip.The possibility to immediately use a new set in case of problem, is one of the key point of the efficiency instrumentation; the new device allowed to correctly remove the keel puncher and conclude the surgery.In case of instrument breakage or even just in case of accidental fall of the instrument, the best solution is always to open a new set instead of trying to proceed with inappropriate tools as done during the surgery.
 
Event or Problem Description
During primary tka the tip of the impactor handle broke and it was impossible to get the trial keel out of the patient.After some attempts a metal chisel was used to get it out.Also in this case it was impossible to remove the trial keel, that broke off, too.They were forced to open a new gmk efficiency kit and use the new impactor handle successfully.The bone was very hard due to a tibia osteotomy carried out some years ago before the surgery.

Brand Name
GENERAL SPHERE INSTRUMENT SET
Common Device Name
SURGICAL INSTRUMENT FOR KNEE
Manufacturer (Section D)
MEDACTA INTERNATIONAL SA
strada regina
castel san pietro, switzerland 6874
SZ  6874
MDR Report Key8443861
Report Number3005180920-2019-00186
Device Sequence Number14144652
Product Code LXH
UDI-Device Identifier07630030877414
UDI-Public07630030877414
Combination Product (Y/N)N
Initial Reporter CountrySZ
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial
Report Date (Section B) 03/22/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/01/2024
Device Catalogue Number11.01001
Device Lot Number1810892
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/21/2019
Initial Report FDA Received Date03/22/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age62 YR